Florida, 2012

Hail in Florida, July 9, 2012

July 9, 2012 · NWS TAE · 1 event in 1 county or zone

Typical summertime diurnally driven convection occurred across northwest Florida with one storm producing penny size hail in Calhoun county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Typical summertime diurnally driven convection occurred across northwest Florida with one storm producing penny size hail in Calhoun county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 1:14 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 9, 1:14 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT MON JUL 9 2012

.SYNOPSIS...
18 UTC surface analysis shows a frontal boundary across Southern
Tennessee and eastward to the Carolina coast. High pressure remains
off the Southeast Atlantic Coast. Showers and thunderstorms are
ongoing across the region with the best enhancement occurring near
Mobile due to an upper level disturbance across Southern Louisiana
and another area of enhanced storms near Tampa due to a mid level
vort moving through the Southeastern Gulf. Temperatures today have
warmed quickly into the mid 90s across the eastern zones and a
little cooler further west where better convective cloud cover is
keeping afternoon temps in the lower 90s.

&&

.NEAR TERM...[Through Tonight].
The near term period will focus largely on diminishing convective
activity across inland areas of Alabama and into Southwestern
Georgia. Convective activity being driven by a combination of the
sea breeze and the upper level disturbance over Southern Louisiana
should die out with the loss of daytime heating. Convection with the
vort over the NE Gulf should be more persistent as the piece of
energy remains over the coastal waters and combines with the land
breeze overnight to enhance convection. Another muggy night is
expected with lows generally in the low to mid 70s.

&&

.SHORT TERM...[Tuesday Through Wednesday Night]
Convective coverage is expected to gradually increase over the next
couple of days as the upper level low over the Lower MS Valley
broadens and a trough near Cuba moves northwest into the central
Gulf of Mexico. On Tuesday, the 1000-700 mb mean vector winds will
back to the southeast (type 6 day). Sea breeze climo favors PoPs
over our western zones, which will also be closer to the upper low.
PoPs will range from 20-40 east to 40-60 west. With the trough
approaching from the south, even more moisture will be drawn
northward into the area and the percentage of the area in the 50-60
PoP range will expand eastward. By Wednesday night, we will begin to
increase PoPs from the south as the surface low approaches. With
this increased convective coverage, temps will not be quite as hot
as recent days. This translates to fewer mid 90s and more lower 90s.

&&

.LONG TERM...[Thursday through Monday]...
The large scale extended forecast remains relatively consistent
during the last few days. The period begins with ridging over west
half of Conus, very broad mid/upper trough from WRN Great Lakes Ewd
into Canadian Maritimes with axis from Ern Great Lakes SWWD across
Wrn Gulf. Looking east, a Bermuda high was noted with axis SWWD
across NE Gulf. The trough continued to become increasingly detached
from the NRN branch of the jet stream. At surface, stalled front
from the Carolinas through Cntrl GA/AL with eroding ridge across NE
Gulf/N FL. All this places local area under deep sly flow regime.

Beginning on Thurs, trough begins to dig SSW with low developing
across Srn OH Valley by late Thurs night into early Fri. Then,
Bermuda High/Wrn Atlc ridge begins to expand WNW across the region
thru Mon allowing low to lift NWD then retrograde into the SRN
Plains. At surface, ridge initially breaks down due to trough
strengthening but then as upper ridge expands WNW, the front begins
to lose its character and surface ridge moves back NWD. Thus local
airmass remains sufficiently moist as deep onshore flow brings a
plume of moisture across local area for much of period leading to
unsettled forecast. Highs PWs combined with slow moving storms and
deep later could lead to locally heavy rainfall especially thru Sat.
Deeper later moisture begins to lift further NWD with the ridge
beginning Sat eve.

Will go with high sct pops Thurs-Sat aftn, otherwise low-mid sct Sun
and Mon aftns and each night. With area in warm sector both min and
max temps will linger at or slightly above climo thru the period.
Avg inland climo is 71/92 degrees.

&&

.AVIATION...
[Through 18Z Tuesday] VFR conditions will prevail through much of
the period with isolated afternoon TSRA expected at ABY/DHN/TLH/ECP
terminals. These storms should end by 01z. Based on persistence and
the latest guidance, opted for MVFR conditions at ABY/VLD around
sunrise. These restrictions will end quickly after sunrise.

&&

.MARINE...
For the next day or so, winds will remain light onshore with some
enhancement in the afternoon sea breeze. A trough of low pressure is
expected to move northwest from the southeastern Gulf of Mexico into
the central Gulf by midweek. As it does so, it is expected to close
off into a weak area of low pressure. The main impact of this low
will be to swing winds around to the southeast. If the low deepens
more than currently expected, then wind speeds will pick up a bit
from Wednesday into Thursday.

&&

.FIRE WEATHER...
Onshore flow keep moisture levels elevated throughout the forecast
period preventing any red flag criteria from being met.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/AVIATION/FIRE WEATHER...Godsey
SHORT TERM/MARINE...Wool
LONG TERM...Block
Hazardous weather outlook, Jul 9, 1:46 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 AM EDT MON JUL 9 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-101000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
346 AM EDT MON JUL 9 2012 /246 AM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
RELATIVELY WARM...DRY AIR ALOFT...AS WELL AS LIGHT WINDS
ALOFT...WILL REDUCE THE THREAT OF SEVERE STORMS TO ALMOST ZERO
TODAY. AS IS OFTEN THE CASE THIS TIME OF YEAR...A BRIEF WATERSPOUT
OR TWO WILL BE POSSIBLE THIS MORNING OFF THE PANHANDLE COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAIN CHANCES WILL GRADUALLY INCREASE TO MORE TYPICAL SUMMERTIME
LEVELS FOR THE REMAINDER OF THE WORK WEEK...BUT WIDESPREAD OR
ORGANIZED SEVERE STORMS ARE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Jul 9, 1:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT MON JUL 9 2012

FLZ013-092030-
CALHOUN FL-
255 PM CDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN COUNTY IN
THE PANHANDLE OF FLORIDA...

* UNTIL 330 PM CDT

AT 251 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES WEST OF BLOUNTSTOWN...OR NEAR CLARKSVILLE...
MOVING NORTH AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3057 8518 3061 8516 3061 8512 3051 8511
      3038 8511 3036 8532 3056 8537
TIME...MOT...LOC 1955Z 173DEG 5KT 3046 8523

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 73 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
July 9, 2:05 PM CST
Where
Calhoun County, Clarksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.430, -85.180

A trained spotter reported hail up to the size of pennies and estimated winds near 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382104.